Overdose alert issued in Hamilton County, health officials say

Overdose alert issued in Hamilton County, health officials say
Health officials are warning of an increase in overdoses in Hamilton County and Cincinnati.

CINCINNATI, OH (FOX19) - Hamilton County health officials issued a health alert Wednesday due to overdoses in the county and Cincinnati.

“In recent days, we have observed an elevation in two measures – emergency department visits and preliminary deaths – used to estimate opioid overdose activity in Hamilton County. The average value for both of these measures over the past seven days was greater than the average observed in the 90 days before this period. Out of caution and to provide situational awareness, we are issuing an alert regarding this gradual rise in overdose activity in the county,” a notice from the Hamilton County Heroin Coalition said.

The coalition is asking for first responders, healthcare providers, substance users and their families to be aware of this increased risk for overdose.

They offered these protective measures:

• Do not field test drugs or injection equipment.

• Have available and use necessary personal protective equipment (including gloves and respiratory protection); for detailed guidance see: www.cdc.gov/niosh/topics/fentanyl/risk.html.

• Carry extra doses of naloxone (Narcan) and administer multiple doses, if necessary.

• Administer naloxone for drug overdoses even when non-opioids indicated. Naloxone is sold over-thecounter in pharmacies throughout the area. Hamilton County Public Health through the Narcan Distribution Collaborative will also provide free Narcan after a brief training. For more information, please visit: https://www.hamiltoncountyhealth.org/harm-reduction/narcan/

• If you are a user, do not use alone. • Avoid mixing drugs (including alcohol) which increases the risk of overdose.

• Call 911 after every overdose, even if naloxone has been used.

• If you are a user, do not leave the ambulance or hospital against medical advice after naloxone has been administered to reverse the overdose. The naloxone may wear off before the opioids wear off – and you could go into overdose again.

• For referral to addiction treatment services, please call 513-281-7880

Officials said they are unsure on what is driving this recent change in activity. However, they said a change in the composition of illicit street drugs is likely; including mixtures of opiates, fentanyl, carfentanil, and other synthetics.

Copyright 2018 WXIX. All rights reserved.